Drug Interactions Essay examples

5982 Words Jul 24th, 2012 24 Pages
Major Drug Interaction:
Applies to: venlafaxine, mirtazapine
MONITOR CLOSELY: Concomitant use of agents with serotonergic may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting,
…show more content…
The exact mechanism by which lithium increases serotonergic activity is unknown. The interaction has been reported with selective serotonin reuptake inhibitors including fluoxetine and fluvoxamine and the serotonin-norepinephrine reuptake inhibitor venlafaxine. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.

MANAGEMENT: Caution is advised if lithium is prescribed in combination with serotonin reuptake inhibitors. Patients should be closely monitored for symptoms of the serotonin syndrome during treatment. Particular caution is advised when increasing the dosages of these agents. The potential risk for serotonin syndrome should be considered even when administering serotonergic agents sequentially, as some agents may

Related Documents